MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA RP US
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation for the reported delivery issue has been completed.The root cause of the delivery issue was patient condition related based on the provided clinical information.As noted in the impella ifu: impella rp smartassist system with automated impella controller.Section: warnings & cautions: warnings.Section: pre-support evaluation.Section: axillary insertion of the impella 5.5 catheter.Section: direct aortic insertion.Section: use of impella with transcatheter aortic valves.Warning: pre-support evaluation.Axillary insertion of the impella 5.5 catheter.Direct aortic insertion.Use of impella with transcatheter aortic valves.¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected: decreased ventricular cavity size, ventricular aneurysms, thin-walled ventricles due to chronic dilation, congenital heart disease, or compromised cardiac tissue quality.¿ ¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) when advancing or torquing the impella, adjustments should be performed under imaging guidance.¿ section: warnings & cautions: warnings.Warning caution: ¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing the risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly after cpr with chest x-ray guidance.¿ section: warnings & cautions: cautions.Warnings & cautions.Caution.¿dilators and catheters should be removed slowly from the sheath.Rapid removal may damage the valve, resulting in blood flow through the valve.¿ section: warnings & cautions: warnings.Warning: axillary insertion of the impella cp ® with smartassist ® catheter.Inserting the impella rp flex with smartassist® system catheter.Inserting the impella rp® with smartassist® system catheter.¿to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance prior to manipulating the heart, and monitor position.¿ axillary insertion of the impella 5.5 catheter.¿to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance.¿ section: warnings & cautions: warnings.Section: pre-support evaluation.Section: axillary insertion of the impella 5.5 catheter.Section: direct aortic insertion.Section: use of impella with transcatheter aortic valveswarning: pre-support evaluation.Axillary insertion of the impella 5.5 catheter.Direct aortic insertion.Use of impella with transcatheter aortic valves.Warning.Caution: ¿to reduce the risk of cardiac injury (including ventricular perforation), physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected decreased ventricular cavity size, ventricular aneurysms, congenital heart disease, or compromised cardiac tissue quality in the settings of acute infarction with tissue necrosis.¿ ¿to reduce the risk of vascular injury, physicians should exercise caution when inserting the impella catheter in patients with complex peripheral vascular anatomy.This includes patients with known or suspected: unrepaired abdominal aortic aneurysm, significant descending thoracic aortic aneurysm, dissection of the ascending/ transverse/descending aorta, chronic anatomical changes in the relationship of the aorta/aortic valve/ventricular alignment, significant mobile atheromatous disease in the thoracic or abdominal aorta or peripheral vessels.¿ ¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing a risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly in the left ventricle after cpr with echocardiography guidance.Impella rp & rp flex rp smart assist system with automated impella controller & rp flex with smart assist system with automated impella controller section: potential adverse events (united states).Section: potential adverse events (united states.¿arrhythmia, atrial fibrillation, bleeding, cardiac tamponade, cardiogenic shock, death, device malfunction, hemolysis, hepatic failure, insertion site infection, perforation, phlegmasia cerulea dolens (a severe form of deep venous thrombosis), pulmonary valve insufficiency, respiratory dysfunction, sepsis, thrombocytopenia, thrombotic vascular (non-central nervous system complication, tricuspid valve injury, cardiac or vascular injury (including ventricular perforation), venous thrombosis, ventricular fibrillation and/or tachycardia.¿ section: warnings & cautions: warnings.¿do not advance or withdraw the impella rp flex with smartassist system catheter against resistance without using fluoroscopy to determine the cause of the resistance.Doing so could result in separation of the catheter or guidewire tip, damage to the catheter or vessel, or perforation.¿ section: warnings & cautions: warnings.Section: pre-support evaluation.Section: axillary insertion of the impella 5.5 catheter.Section: direct aortic insertion.Section: use of impella with transcatheter aortic valves.¿to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance prior to manipulating the heart, and monitor position.¿ ¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) physicians should exercise special care when inserting the impella catheter in patients with complex anatomy.This includes patients with known or suspected: decreased ventricular cavity size, ventricular aneurysms, thin-walled ventricles due to chronic dilation, congenital heart disease, or compromised cardiac tissue quality.¿ ¿to reduce the risk of cardiac or vascular injury (including ventricular perforation) when advancing or torquing the impella, adjustments should be performed under imaging guidance.¿ section: warnings & cautions: warnings.¿physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing the risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly after cpr with chest x-ray guidance.¿ this report is being filed as part of a retrospective review of historical records.
 
Event or Problem Description
The complainant reported a patient was implanted with an impella rp for mechanical circulatory support.It was reported that kinks were observed preventing the impella device to deliver.Impella support was aborted without any harm or injury to the patient.

Brand Name
IMPELLA RP
Common Device Name
TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key20570880
Report Number1220648-2024-21557
Device Sequence Number8003090
Product Code PYX
UDI-Device Identifier00813502011029
UDI-Public(01)00813502011029(10)2022064702(17)230228
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Model NumberIMPELLA RP US
Device Catalogue Number004334
Device Lot Number2022064702
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2023
Initial Report FDA Received Date10/30/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age81 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite